Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 57, NWS Pittsburgh, PA

July 1, 2002Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2002, 7:06 PM EDT for Marshall County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2002, 7:06 PM EDT (23:06 UTC)
Expired
Jul 1, 2002, 9:30 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 012306
FFWPBZ
WVC051-020130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
705 PM EDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 930 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL IN AND                 
  AROUND MOUNDSVILLE. RADAR ESTIMATES SHOW RAINFALL EXCEEDING ONE    
  AND ONE HALF INCHES WITH MORE POSSIBLE THROUGH 7 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE...MOUNDSVILLE...GLEN        
  EASTON...CAMERON AND GLENDALE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:30 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON JUL 1 2002

HAZY/HUMID AIRMASS WILL CONTINUE IN PLACE UNTIL ARRIVAL/PASSAGE OF
FRONT PROBABLY LTE WED NGT...HOPEFULLY S OF M/D LINE BY 12Z/04.
WILL KEEP CHC POPS EARLY TNGT WITH DIURNAL HEATING/ORGRAPHICS/
OUTFLOW BNDRYS/UNSTABLE AIR ETC.
TUESDAY  MDLS INDICATE ANOTHER SHRT/WV MOVING SWD ACROSS REGION
SO WILL CONT CHC POPS AND ALSO AGAIN EARLY TUES NGT IN SAME
SCENARIO. MDL RUNS NOW HINTING TWD LTR PASSAGE OF FRONT LTE
WED NGT...SO WILL MENTION CHC POPS WED AFTN AND FOR WED NGT.
HOPEFULLY ON 4TH HI PRES WILL BEGIN FILTERING INTO REGION
AND PROVIDE DRY WX THRU HOLIDAY WKND...WITH LESS HUMIDITY.
TEMPS LOOK OK.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 1, 5:38 PM EDT, 1 hour 28 minutes before
PAZ021-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT MON JUL 1 2002

...THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY...

SLOW MOVING THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY WILL
RESULT IN LOCALIZED HEAVY DOWNPOURS OF UP TO 1.0 TO 1.5 INCHES OF
RAIN IN A SHORT PERIOD OF TIME. AREAS AFFECTED WILL BE BETHEL
PARK...CLAIRTON...ELIZABETH...MCKEESPORT...BRENTWOOD AND PLEASANT
HILLS. THESE STORMS MAY ALSO PRODUCE GUSTY WINDS...SMALL HAIL
AND FREQUENT LIGHTNING.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 1, 6:22 PM EDT, 44 minutes before
WVZ004-012315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT MON JUL 1 2002

...WATCH FOR HEAVY RAIN...

A CLUSTER OF THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN BETWEEN
BELLAIRE...MOUNDSVILLE...AND POWHATAN POINT. THE HEAVIEST RAIN IS
FALLING IN AND AROUND MOUNDSVILLE.

NATIONAL WEATHER SERVICE RADAR INDICATES THAT RAINFALL WILL LIKELY
EXCEED ONE AND ONE HALF INCHES ACROSS THE AREA WHERE HEAVY RAIN IS
OCCURRING. THIS WILL CAUSE WATER TO ACCUMULATE IN URBAN AND
LOW-LYING AREAS.

RESIDENTS SHOULD REMAIN ALERT FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jul 1, 6:55 PM EDT, 11 minutes before
OHZ050-059-069-PAZ021-029-031-WVZ002>004-012-020100-

WXHAZARD=SPECIAL WEATHER STATEMENT ISSUEPROD=PITSPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT MON JUL 1 2002

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS BEWARE OF HEAVY RAIN FROM
SLOW MOVING THUNDERSTORMS THIS EVENING. LOCATIONS GETTING MORE THAN
2 INCHES OF RAIN IN LESS THAN 2 HOURS CAN HAVE FLOODING IN POOR
DRAINAGE AREAS...AND ALONG SMALL STREAMS. WIND GUSTS OVER 40 MPH AND
HAIL CAN ALSO OCCUR...ALONG WITH FREQUENT LIGHTNING.

JUST BEFORE 7 PM PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER WEATHER
RADAR SHOWED A THUNDERSTORM DEVELOPING OVER PITTSBURGH THAT CAN MOVE
SOUTH AND ADD ADDITIONAL RAINFALL TO THE SOUTH HILLS SUBURBS THAT
WERE EARLIER HARD HIT.

THE STORMS OVER MARSHALL COUNTY WEST VIRGINIA WAS SPREADING
NORTHWARD INTO OHIO COUNTY WEST VIRGINIA AND EASTWARD INTO
WASHINGTON AND GREENE COUNTIES OF PENNSYLVANIA.

NATIONAL WEATHER SERVICE PITTSBURGH ADVISES TO NEVER DRIVE THROUGH
FLOOD WATERS. WHEN LIGHTNING THREATENS...GO INDOORS. STAY TUNED FOR
UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:38 PM EDTSevere Thunderstorm WarningPBZMarshall67 min
Jul 1, 6:38 PM EDTSevere Thunderstorm WarningPBZMarshall3 hr

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.